Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 232, NWS Memphis, TN

October 24, 2001Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Oct 24, 2001, 6:06 PM CDT for Hardeman County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:06 PM CDT (23:06 UTC)
Expired
Oct 24, 2001, 6:45 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 6:30 PM CDTThunderstorm WindCountywide, TNOne house was damaged near Pocahontas. Several trees were blown down across the county with one tree falling on a pickup truck.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 1:45 PM CDTTornado WatchSPC5 hr
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS54 KMEG 242307
SVRMEM
TNC069-242345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 645 PM CDT.

* AT 603 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE           
  THUNDERSTORMS JUST ENTERING NORTHWEST HARDEMAN COUNTY...MOVING     
  EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 645 PM CDT INCLUDE...
  CLOVERPORT...BOLIVAR...
  TOONE...
  SILERTON...HORNSBY...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3544 8921 3503 8921 3501 8884 3541 8879

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:40 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 24, 3:40 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT WED OCT 24 2001

THE STRONG COLD FRONT CURRENTLY APPROACHING OUR NW COUNTIES WILL
MOVE THROUGH THE ENTIRE CWA FROM NOW THROUGH LATE EVENING. A LINE OF
TSTMS WILL FOLLOW THE FRONT FROM W TO E THROUGH THE EVENING. EXPECT
AN ABRUPT DROP IN TEMPS BEHIND THE FRONT LATER TNT.

THE REST OF THE FCST PERIOD LOOKS DRY WITH COOLER THAN NORMAL TEMPS.

PRELIM VALUES
MEM 47/63/38/63 5000
MKL 44/60/33/60 8000
JBR 43/61/35/62 1000
TUP 49/65/36/62 5000

.MEG...WIND ADVISORY ALLOWED TO EXPIRE.

012

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:40 PM CDTSevere Thunderstorm WarningMEGLake35 min
Oct 24, 4:52 PM CDTSevere Thunderstorm WarningMEGDyer38 min
Oct 24, 4:58 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton47 min
Oct 24, 5:09 PM CDTSevere Thunderstorm WarningMEGObion, Weakley51 min
Oct 24, 5:12 PM CDTSevere Thunderstorm WarningMEGShelby63 min
Oct 24, 5:19 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson41 min
Oct 24, 5:19 PM CDTSevere Thunderstorm WarningMEGHaywood41 min
Oct 24, 5:40 PM CDTSevere Thunderstorm WarningMEGFayette50 min
Oct 24, 5:55 PM CDTSevere Thunderstorm WarningMEGCarroll, Madison50 min
Oct 24, 5:55 PM CDTSevere Thunderstorm WarningMEGHaywood50 min
Oct 24, 6:01 PM CDTSevere Thunderstorm WarningMEGHenry29 min
Oct 24, 6:21 PM CDTSevere Thunderstorm WarningMEGChester, Henderson39 min
Oct 24, 6:37 PM CDTSevere Thunderstorm WarningMEGMcNairy38 min
Oct 24, 6:47 PM CDTSevere Thunderstorm WarningMEGDecatur, Hardin43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.